Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Missed taking birth control pills. Had unprotected sex. What are the risks?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1587 Questions
Hello. My girlfriend missed 2 birth control pills in the first week, but not in a row. She took Day 1 and 2, but missed day 3. She took 2 on day 4, took day 5, and missed day 6. She then took 2 on day 7. On the evening of day 7, we had unprotected sex, but I did not ejaculate in her. If any got in her at all, it was miniscule, I am sure of this. Would she still be protected after missing the day 3 and day 6 pills because she made them up the next day? She always takes them the same time every day and only missed the two because she was stressed and busy.
Posted Tue, 30 Oct 2012 in Birth Control
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

When women are NOT on the pill, the first day of their last period is considered Day#1. Most women in this situation are most fertile in the days right around cycle day#14 (give or take 2 days). For the purposes of this discussion, we will say that the most fertile days are days 10-16.

Considering that most women have a 4-5 day period on the pill, we will call the first day of her period day#1, and the pill pack starts on about day#5. Given this assumption, you had intercourse on about day#11-12. If the missed pills were a problem and she ended up ovulating, then this likely would be significantly delayed beyond day#14 because of the pills that she DID take. Lets say that it might occur on day#16-18.

Based on what you are describing, I think that there is some risk of pregnancy this cycle based on the missed pills, BUT the timing of intercourse and minimal chance of ejaculate places the chance of conception pretty close to zero.

Here is what I would recommend:
1. She should finish the current pill pack
2. She might get some minor breakthrough bleeding related to the missed pills
3. She should start the next pill pack at the same time she normally would have done so
4. One week after starting the next pill pack, have her do a pregnancy test (just to be sure, and even if she has a normal period)
5. Use condoms for the remainder of the current pill pack
6. Do not panic - the chance of pregnancy here is EXTREMELY low.

I hope this helps and good luck - ask if you need clarification! - DR XXXXXXX
Above answer was peer-reviewed by
Follow-up: Missed taking birth control pills. Had unprotected sex. What are the risks? 1 hour later
If it helps, I actually know that her last period started September 24th and ended the 29th. She then started the pack that following Sunday, the 30th. And then she missed/made up the pills. Does that information change anything?
Or rather, it started the 25th, not the 24th.
Last thing I'll bring up: You also said IF the missed pills caused a problem and she ovulated. Does that mean there's a chance she didn't?
Answered by Dr. Timothy Raichle 59 minutes later
From the dates that you described, I do not think that it changes my answer.

Finally, that is correct - the pills might very well have still inhibited ovulation. When women take the pills incorrectly, there is just a greater chance that they will ovulate. The other way that the pill works is to thicken the cervical mucus. This effect is likely decreased when pills are missed.

But yes, there is still a decent chance that the pill was working fine, just not quite as perfectly as when she takes it regularly on a daily basis.

Good luck!! - DR XXXXXXX
Above answer was peer-reviewed by
Follow-up: Missed taking birth control pills. Had unprotected sex. What are the risks? 22 hours later
Hello Doctor, my girlfriend is actually the one with a question this time. She says that she's been very stressed the last two weeks, and especially this weekend for various reasons. She is beginning to relax now, but she is wondering if all the stress would have ended up delaying her ovulation on top of the pills that she did take/made up? (She hasn't missed a pill since the ones I already mentioned)
Answered by Dr. Timothy Raichle 51 minutes later
Yes, there is no doubt that stress can have an effect on her cycle. In most cases, the effect is a delay. It will not surprise me if there is some irregularity in terms of the bleeding that occurs over the next month. It is important that she just keeps taking the pills correctly and follows my prior directions!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor